Hail, Natrona
- When
- May 7, 1:33 PM MST to 1:35 PM MST
- Where
- Natrona County, 3.28 mi WSW of Mills
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.820, -106.593
Hail up to one inch in diameter fell along Poison Spider Road.
Severe thunderstorms formed over central Natrona County during the mid-afternoon hours. These storms produced a brief tornado on the south side of Casper and hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Severe thunderstorms formed over central Natrona County during the mid-afternoon hours. These storms produced a brief tornado on the south side of Casper and hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 7, 2:07 AM MST, 11 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 307 AM MDT WED MAY 7 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT FLAT RIDGE OVER WYOMING THIS MORNING WITH SOME SCATTERED CONVECTION OVER YELLOWSTONE AND ABSAROKAS...WITH ISOLATED CONVECTION OVER THE NORTH AND CENTRAL. ALSO HAVE A NORTHEAST GRADIENT OVER THE CENTRAL AND NORTH WITH SURFACE LOW OVER SOUTHEAST WYOMING AND EASTERN UTAH. THIS IS HELPING TO SLOWLY DRAW IN HIGHER DEWPOINTS. SHORTWAVE MOVING ACROSS WA/OR AND N CA THIS MORNING...WHICH WILL SPREAD EAST AND MOVE ACROSS WYOMING TONIGHT INTO THURSDAY. H7 LOW TO DEVELOP OVER SOUTHWEST MONTANA AROUND MID MORNING TODAY AND MOVE ALONG THE MT/WY BORDER...SPREADING SHOWERS ACROSS THE NORTH...ESPECIALLY IN THE NORTHWEST AND NORTHERN BIGHORN MOUNTAINS. DAYTIME HEATING WILL ALLOW SHOWERS TO SPREAD FURTHER SOUTH ACROSS THE CENTRAL AND SOUTH THIS AFTERNOON AND EVENING. WILL HAVE DECENT ENOUGH INSTABILITY AND MOISTURE...BUT CLOUD COVER MAY INHIBIT CONVECTION. WILL LEAVE MENTION OF THUNDER IN THE CENTRAL...SOUTH AND WEST. THE NORTH WILL REMAIN SLIGHTLY STABLE...SO DONT EXPECT THERE TO BE THUNDER THERE. THE MAIN TROUGH MOVES INTO THE WEST AROUND MIDNIGHT...THEN MOVING OUT OF THE EASTERN PORTION OF THE CWA AROUND 18Z. COLD FRONT MOVES ACROSS THE WEST IN THE LATE AFTERNOON AND INTO THE CENTRAL AROUND 00Z...THEN THE EAST BY 06Z. SNOW LEVELS TODAY WILL BE QUITE HIGH...BETWEEN 9 AND 10K FEET. A FLAT TRANSITORY RIDGE QUICKLY MOVES THROUGH DURING THE DAY THURSDAY. LINGERING MOISTURE AND INSTABILITY WILL RESULT IN A FEW SHOWERS. TEMPERATURES TO COOL A BIT FOR TODAY BY 5 TO 10F...THEN ANOTHER FEW DEGREES FOR THURSDAY BEHIND THE FRONT. FLOW BACKS FRIDAY AHEAD OF THE NEXT PACIFIC SHORTWAVE. INSTABILITY CONTINUES FRIDAY AS WITH INCREASING MOISTURE TO RESULT IN ADDITIONAL SHOWERS. THE SHORTWAVE MOVES THROUGH FRIDAY NIGHT WITH A SPIN UP OF AN H7 LOW OVER THE NORTHERN UTAH AND NORTHERN COLORADO AREA...BRINGING THE POTENTIAL FOR DEEP UPSLOPE FLOW PATTERN EAST OF THE DIVIDE. COULD SEE A QUICK SHOT OF DECENT MOISTURE IF IT OCCURS. GFS BRINGS THIS THROUGH FRIDAY RATHER THAN FRIDAY NIGHT. HAVE RELIED MOSTLY ON NAM AS IT HAS BEEN PERFORMING BETTER. HAVE INCREASED POPS FOR FRIDAY NIGHT. .LONG TERM...SATURDAY THROUGH WEDNESDAY MEDIUM RANGE DETERMINISTIC MODELS...GEFS AND NCEP ENSEMBLE MEAN IN FAIRLY GOOD AGREEMENT THIS MORNING. PROGRESSIVE PATTERN CONTINUES INTO EXTENDED PERIOD WITH TRANSITORY RIDGE BUILDING INTO AREA BY SATURDAY AFTERNOON CLEARING SHOWERS AND CLOUDS OUT FROM WEST TO EAST. UPPER RIDGE SHIFTS ACROSS AREA SUNDAY AS NEXT TROUGH DIGS INTO NW U.S. THIS TROUGH HAS SIMILAR THERMAL PROFILE TO THIS FRIDAY NIGHTS TROUGH BUT GFS AND ECMWF SHOW MORE DIGGING WITH THIS NEXT SYSTEM. WARMER AND MAINLY DRY CONDITIONS WILL PREVAIL SUNDAY UNDER UPPER RIDGE. VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE ACROSS THE WEST SUNDAY NIGHT AND MONDAY AS ATMOSPHERE BECOMES INCREASINGLY BAROCLINIC. FRONTOGENESIS EXPECTED ACROSS THE NORTHERN HALF WYOMING MONDAY AS UPPER TROUGH DIGS INTO GREAT BASIN WITH BEST CHANCES FOR SHOWERS ALONG AND NORTH OF THIS FRONT. THE FRONT WILL PUSH SOUTH ACROSS CENTRAL AND SOUTHERN WYOMING MONDAY NIGHT SPREADING RAIN AND SNOW SHOWERS SOUTHWARD AS WELL. UPPER TROUGH IS EXPECTED TO EXIT OUT INTO THE PLAINS TUESDAY WITH UPPER RIDGE BUILDING IN WEST TO EAST...SO TUESDAY LOOKS TO BE SORT OF A REPEAT OF SATURDAY WITH SOME SNOW SHOWERS LINGERING MAINLY IN THE EAST DURING THE MORNING WITH DECREASING CLOUDS AND SHOWERS WEST TO EAST THROUGH THE DAY. ALL MODELS ARE STARTING TO GRASP IDEA INITIALLY HINTED AT BY ECMWF AFTERWARDS WITH MEAN RIDGE POSITION OVER THE EASTERN PACIFIC INTO THE WESTERN U.S. AND TROUGH OVER THE EAST WHICH WOULD SPELL THE BEGINNING OF POSSIBLY AN EXTENDED DRY PERIOD WITH ABOVE NORMAL TEMPERATURES FOR THE MIDDLE PART OF MAY. && .AVIATION... AN APPROACHING STORM SYSTEM WILL SPREAD SHOWERS SOUTHEAST ACROSS THE AREA TODAY. RAIN SHOWERS WILL BE MOST PREVALENT IN AND NEAR THE NORTHWEST MOUNTAINS AND NEAR THE MONTANA BORDER THIS MORNING...SPREADING SOUTHEAST THROUGH THE AFTERNOON AND EARLY EVENING. A FEW THUNDERSTORMS ARE EXPECTED ACROSS SWEETWATER COUNTY AND PERHAPS UP INTO FREMONT AND NATRONA COUNTIES. GENERAL VFR CONDITIONS ARE EXPECTED BUT SHOWERS COULD BRIEFLY PRODUCE MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS...ESPECIALLY IN AND NEAR THE NORTHWEST MOUNTAINS. && .FIRE WEATHER... A STORM SYSTEM WILL APPROACH THE AREA TODAY...BRINGING A DECENT SHOT OF MOISTURE TO THE WEST AND NORTH. SCATTERED SHOWERS WILL SPREAD INTO THE CENTRAL AND SOUTH THIS AFTERNOON...POSSIBLY BY LATE MORNING. SOME THUNDER IS POSSIBLE ACROSS MUCH OF THE AREA...EXCEPT FOR THE LOWER ELEVATIONS OF THE NORTH. THE SYSTEM WILL MOVE THROUGH TONIGHT. SHOWERS WILL LINGER THURSDAY BUT BE MAINLY ISOLATED TO LOCALLY SCATTERED. ANOTHER SYSTEM WILL APPROACH FRIDAY INCREASING THE CHANCE OF SHOWERS ONCE AGAIN...THEN POSSIBLY BRING A QUICK SHOT OF SIGNIFICANT PRECIPITATION EAST OF THE DIVIDE FRIDAY NIGHT. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWB LONG TERM...AEM AVIATION...SKRBAC FIRE WEATHER...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT WED MAY 7 2008 WYZ001>020-022>030-081100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT WED MAY 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING A DECENT SHOT OF MOISTURE TO THE NORTH AND WEST TODAY AND TONIGHT. SNOW LEVELS WILL BE BETWEEN 9000 AND 10000 FEET TODAY...THEN FALL OVERNIGHT TO BETWEEN 6000 AND 7000 FEET. STREAMS...CREEKS AND RIVERS WILL NEED TO BE WATCHED IN THESE AREAS...AS THE RAIN WILL ACCELERATE SNOW MELT. OVER THE SOUTHERN TWO THIRDS OF WYOMING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1252 PM MDT WED MAY 7 2008 WYZ019-020-071945- GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 1252 PM MDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHEAST OF ERVAY...OR 46 MILES WEST OF CASPER...MOVING EAST AT 30 MPH. THESE STORMS SHOULD AFFECT PORTIONS OF HIGH 26 BETWEEN WALTMAN AND POWDER RIVER THROUGH 230 PM. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4317 10659 4279 10658 4284 10734 4302 10733 TIME...MOT...LOC 1852Z 271DEG 26KT 4293 10720 LIPSON
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RIVERTON WY 1252 PM MDT WED MAY 7 2008 WYZ019-020-071945- GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 1252 PM MDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTHEAST OF ERVAY...OR 46 MILES WEST OF CASPER...MOVING EAST AT 30 MPH. THESE STORMS SHOULD AFFECT PORTIONS OF HIGH 26 BETWEEN WALTMAN AND POWDER RIVER THROUGH 145 PM. SOME SMALL HAIL IS POSSIBLE WITH THESE STORMS. DANGEROUS CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. LAT...LON 4317 10659 4279 10658 4284 10734 4302 10733 TIME...MOT...LOC 1852Z 271DEG 26KT 4293 10720 LIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 146 PM MDT WED MAY 7 2008 WYZ020-022-072030- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 146 PM MDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POWDER RIVER...OR 28 MILES WEST OF CASPER...MOVING EAST AT 19 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE... 5 MILES SOUTH OF U.S. HWY 20/26 MILE MARKER 20 BY 220 PM MDT. NEAR EMIGRANT GAP BY 230 PM MDT. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4298 10639 4274 10642 4281 10698 4299 10696 TIME...MOT...LOC 1946Z 275DEG 16KT 4289 10685 LIPSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 223 PM MDT WED MAY 7 2008 WYZ019-020-022-072130- CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS- 223 PM MDT WED MAY 7 2008 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY... AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF GAS HILLS TO ALCOVA MOVING NORTHEAST AT 17 MPH. WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE... NEAR U.S. HWY 220 MILE MARKER 90 BY 235 PM MDT. NEAR U.S. HWY 220 MILE MARKER 90 BY 240 PM MDT. NEAR ERVAY BY 250 PM MDT. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4293 10733 4262 10644 4246 10671 4275 10753 TIME...MOT...LOC 2023Z 230DEG 15KT 4276 10747 4255 10673 LIPSON
The Riverton/Lander radar (KRIW), 156 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
7 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Hail up to one inch in diameter fell along Poison Spider Road.
Large hail of 1.25 inch diameter fell for several minutes at Poison Spider School.
A trained spotter reported nickel sized hail on State Highway 220 near Red Buttes Village.
Emergency management officials observed 1.50 inch diameter hail southwest of Casper.
Golf ball sized hail fell along Wyoming Boulevard on the south side of Casper for nearly 15 minutes.
A funnel cloud was observed by trained spotters over Casper.
A car was lifted off the ground and swirling debris was observed near the intersection of Casper Mountain Road and McKinley Street.
Nickel sized hail fell near the Hat Six exit on Interstate 25.
Penny sized hail was observed on Interstate 25 near the Converse County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86967, 86969, 86970, 86972, 86973, 86966, 86975, 86976, 86978.